A qualitative study of the ramifications of rash from epidermal growth factor receptor (EGFR) inhibitors


    loading  Checking for direct PDF access through Ovid

Abstract

Objective:Over 50% of cancer patients who are treated with epidermal growth factor receptor (EGFR) inhibitors develop a papulopustular rash that involves the face, neck, and upper torso. However, because relatively few previous reports have focused on the full ramifications of this drug-induced side effect, this qualitative study was undertaken.Methods:Fifteen patients who had either an active or previous rash from these agents participated in scripted interviews. All interviews were transcribed and examined by means of a qualitative methodologic approach.Results:Four major themes emerged: (1) actual physical discomfort was associated with the rash; (2) patients were concerned about their appearance; (3) despite initial denial, patients did suffer social isolation; and (4) high medical morbidity was associated with the rash. Patients voiced concerns such as: (1) ‘Especially when I try to sleep, I can feel the itch and burn all over…’; (2) ‘My face looks so bad that if I go to see my friends and they say, ‘What happened to you.’ I am self conscious about that’; (3) ‘I just told them they would be better off just calling me, don't come visit…’; and (4) ‘I went to the hospital for my face…they made a bandage to put all over [my] face…. [I] just had a little nose hole, a mouth hole and holes for…eyes.’.Conclusion:Rash from EGFR inhibitors can have a major negative impact upon cancer patients. Copyright © 2010 John Wiley & Sons, Ltd.

    loading  Loading Related Articles